How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Scott Nimmo Your Own Question
Dr Scott Nimmo
Dr Scott Nimmo, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 19126
Experience:  BVMS, MRCVS. { Glasgow UK }
10315041
Type Your Dog Veterinary Question Here...
Dr Scott Nimmo is online now
A new question is answered every 9 seconds

I accidentally gave my 50 pound healthy dog 5 mg of Vetmedin

Customer Question

I accidentally gave my 50 pound healthy dog 5 mg of Vetmedin and 120 mg of sotalol that was intended for my 80 lb dog with heart problems. What should I do?
Submitted: 10 months ago.
Category: Dog Veterinary
Expert:  Dr Scott Nimmo replied 10 months ago.

Hello and welcome,

This is just a quick note to let you know that I am locked on to your question and am working on it now.

I am a small animal vet with many years experience and rest assured I will do my best to answer your question to your satisfaction today. You can expect a written reply sometime within the next five to ten minutes or so.

We also have the option to talk things over by telephone or via an internet service such as Skype. Please get back to me if this is more convenient for you. { There is a small extra charge for phone calls }

Regards,

Dr Scott

Expert:  Dr Scott Nimmo replied 10 months ago.

Hello again Myra

The chances are your dog will be just fine but please read the following ...

1. The dose range for Vetmedin in the dog is usually up to 0.15 mg per pound of the dog's bodyweight. Your dog weighs 50 pounds so this works out as a top dose of 7.5 mg, so the 5 mg you accidentally gave is well within the dosing guidelines, so this will not be likely to cause any adverse effects.

You can check the above information via this link : LINK

2. The Sotalol on the other hand was given at a slightly higher dose than I would normally use, but this sort of dose rate is typically well tolerated without too much of a problem in my experience. However it would be wise to be on your guard for symptoms such as weakness, lethargy or incoordination or any other odd symptoms and of course contact an ER vet without delay if you become concerned.

3. However if you want to take every possible precaution then one of the best things you can do in this sort of situation is to make your dog sick immediately and try recover the drugs that way, If you can do this within the first hour after ingestion { Two hours at the absolute outside } then things should be fine. For the sake of speed I will give you a link on how to do this best : LINK

{ Also be aware that an ER vet will be able to quickly induce vomiting with prescription drugs }

I hope I have covered your question fully enough but if you would like further clarification or to talk things over a bit more then I will be on-line for the next hour or so and I will be more than pleased to continue working with you.

Regards,

Dr Scott

Please be kind enough to rate my service to you after we have concluded our dialogue, such feedback helps me maintain the quality of my answers.

Expert:  Dr Scott Nimmo replied 10 months ago.
Hi Myra,
I'm just following up on our conversation about your pet. How is everything going?
Dr Scott Nimmo
Expert:  Dr Scott Nimmo replied 10 months ago.

Hello again,

I am just checking back in to see how your dog is getting on after our recent dialogue concerning the accidental Vetmedin and Sotalol dosing ...

Please get back to me and let me know how things are going.

Regards,

Dr Scott

Please be kind enough to rate my service to you after we have concluded our dialogue, such feedback helps me maintain the quality of my answers.